advertisement
Question
Posted by: Maria | 2007/08/03

Ototoxic medication

We recently found out that our 5 year old daughter is completely deaf in her one ear. The audiologist mentioned that we must steer clear of ototoxic medication. Can you please explain why some medications are damaging to hearing? Does this only apply to antibiotics?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Maria

No there are other medications like malaria medication ( quinine), Disprin, diuretics ( "water tablets") and even topical oils that can damage the ear. The ear can also be damaged in the inner ear in different places. The inner ear includes both the organ of hearing (the cochlea) and a sense organ that is attuned to the effects of both gravity and motion (vestibular apparatus). Damage to the cochlea will cause hearing loss and damage to the vestibular apparatus may cause ringing in the ear and dizziness.

See http://www.medscape.com/viewarticle/515901

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement